Alert archive / Iowa / River Flood Warnings in 2013

River Flood Warning 114, NWS Quad Cities, IA

May 28, 2013Lee County, Iowa; Clark County, Missouri

NWS Quad Cities, IA issued this river flood warning at May 28, 2013, 8:50 PM CDT for Lee County, Iowa; Clark County, Missouri. It took effect at May 29, 2013, 4:53 AM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
May 28, 2013, 8:50 PM CDT (01:50 UTC)
In effect from
May 29, 2013, 4:53 AM CDT
Expired
Jun 2, 2013, 9:15 PM CDT
In force
5 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Moderate

Counties Lee County, IA, Clark County, MO

The radar

The Quad Cities radar (KDVN), 148 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River at St. Francisville (SFLM7).

Action stage
17 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05490600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at May 28, 6:45 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 28, 6:45 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 PM CDT TUE MAY 28 2013

.SYNOPSIS...
ISSUED AT 245 PM CDT TUE MAY 28 2013

CONVECTION DEVELOPING ALONG WELL DEFINED BOUNDARY ON VISIBLE SATL
FROM NEAR KCID-KCNC LINE AS SHORTWAVE/MCV APPROACHES FROM KS.
SFC BOUNDARY POSITIONED VICINITY OF NORTHEAST IA AND SOUTH OF THE
FRONT IT IS VERY MOIST AND UNSTABLE... WITH TEMPS AROUND 80F/L80S
AND DEWPTS NEAR 70F.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT TUE MAY 28 2013

SCATTERED TO WIDESPREAD SHOWERS AND STORMS FOR LATE THIS AFTN
THROUGH EVE ESPECIALLY OVER THE SOUTHEAST 1/2-2/3 OF CWA WITH
PASSAGE OF SHORTWAVE/MCV. MODERATE TO HIGH INSTABILITY AND
SUFFICIENT 0-6KM SHEAR SUPPORTS RISK OF SEVERE WITH DAMAGING
WINDS AND LARGE HAIL MAIN THREATS...THOUGH A TORNADO CANNOT BE
RULED OUT ESPECIALLY WITH ANY BOUNDARY OR STORM SCALE INTERACTION.
OVERNIGHT PCPN COVERAGE LIKELY TO WANE WITH EXITING SHORTWAVE
AND BRIEF MID LEVEL RIDGING... BUT STILL CHC WITH ELEVATED
WARM...MOIST ADVECTION WITH LOW LEVEL JET ESPECIALLY FUTHER WEST
INTO CENTRAL/WESTERN IA AS IT LOOKS ATTIM. VERY HIGH MOISTURE
CONTENT AND SATURATED GROUND COUPLED WITH POTENTIAL FOR TRAINING
SUPPORTIVE OF FLASH FLOOD RISK POSSIBLY ENHANCED AND HAVE EXTENDED
THE FLASH FLOOD WATCH UNTIL 12Z WED.

ON WED...CHCS FOR SHOWERS AND STORMS ESPECIALLY NORTH/WEST
SECTIONS WITH JET AND SUGGESTION OF FRONTAL ZONE IN VICINITY. 12Z
ECMWF VERY AGGRESSIVE WITH QPF UP TO AN INCH OVER PORTIONS OF
EASTERN IA... BUT APPEARS TO BE CONVECTIVE FEEDBACK AS IT ENHANCES
VORTICITY MAXIMUM FROM CONVECTION OVER SOUTHERN PLAINS.

AS FOR TEMPS... LOWS MAINLY IN THE 60S AND HIGHS WED 78F-85F.
POSSIBLY COOLER NORTH IF MORE CONVECTION AND BOUNDARY NEARBY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 245 PM CDT TUE MAY 28 2013

THE ACTIVE WX PATTERN THAT THE AREA IS CURRENTLY IN WILL CONTINUE
THROUGH AT LEAST THE END OF THE WEEK. SATELLITE HAS NUMEROUS SYSTEMS
FROM THE WEST COAST BACK TO THE INTERNATIONAL DATE LINE THAT COULD
PASS OVER OR NEAR THE AREA.

MESOSCALE AND OTHER NONLINEAR PROCESSES ARE DRIVING THE SENSIBLE WX.
AS SUCH WHERE ORGANIZED CONVECTION OCCURS ONE DAY STRONGLY
INFLUENCES DEVELOPMENT THE FOLLOWING DAY. THERE WILL BE PERIODS OF
DRY WX OVER THE NEXT SEVEN DAYS.

THE KEY TO WED EVENING IS WHERE DOES THE DIURNAL CONVECTION DEVELOP
WED AFTERNOON. THE BETTER LLJ IS WEST OF THE CWFA SO THE MORE
ORGANIZED CONVECTION SHOULD BE LOCATED THERE. HOWEVER...MCS/LIFT
TOOLS SUGGEST SOME DIURNAL CONVECTION OVER THE AREA. BY SUNRISE
THURSDAY THE LLJ HAS VEERED SLIGHTLY TOWARD THE AREA SO SOME TYPE OF
ORGANIZED CONVECTION SHOULD BE CLOSE TO THE AREA.

ON THURSDAY THE MCS AND LIFT TOOLS INDICATE ONE OR MORE LINEAR MCS
EVENTS SHOULD MOVE ACROSS THE AREA. BOUNDARIES LEFT OVER FROM THE
MORNING CONVECTION WILL DICTATE WHERE CONVECTION DEVELOPS THURS
AFTERNOON. GIVEN THE PROJECTED PWATS HEAVY RAIN IS A CONCERN WITH
THE MCS EVENTS...ESPECIALLY IF STORMS MOVE OVER THE SAME AREAS.

THE AFTERNOON MCS SHOULD CLEAR THE CWFA THURSDAY EVENING RESULTING
IN MORE SCATTERED CONVECTION LATE THURSDAY NIGHT. HOWEVER...THE MCS
AND LIFT TOOLS INDICATE ANOTHER MCS WILL MOVE ACROSS THE AREA ON
FRIDAY PRODUCING MORE LOCALLY HEAVY RAINFALL. BOUNDARIES LEFT OVER
FROM THIS CONVECTION WILL THEN DRIVE ANY NEW CONVECTION FRIDAY
AFTERNOON.

PRELIMINARY DATA SUGGESTS RAINFALL TOTALS FROM WED NIGHT THROUGH
FRIDAY NIGHT COULD BE AN ADDITIONAL 2 TO 3 INCHES. GIVEN THE
MOISTURE RICH ATMOSPHERE...THESE AMOUNTS COULD BE LOW OR HIGH
DEPENDING UPON HOW THE ORGANIZED CONVECTION EVOLVES EACH DAY.

FRIDAY NIGHT ON...
MODEL CONSENSUS HAS CHC/LIKELY POPS FRI NIGHT AS THE MOST RECENT MCS
EXITS THE AREA. ONCE THIS MCS EXITS THE AREA THE HEAVY RAIN THREAT
SHOULD DIMINISH CONSIDERABLY.

THE MODEL CONSENSUS HAS MAINLY CHC POPS ON SATURDAY. THE HIGHER
PWATS WILL BE EAST OF THE AREA SO RAINFALL AMOUNTS SHOULD BE
LIGHTER. FOR SATURDAY NIGHT/SUNDAY THE MODEL CONSENSUS HAS SCHC/CHC
POPS FOR THE UPPER LOW ROTATING ACROSS THE AREA.

THE CURRENT MODEL CONSENSUS HAS DRY CONDITIONS SUNDAY NIGHT THROUGH
TUESDAY AS HIGH PRESSURE MOVES THROUGH THE AREA. THE DRY CONDITIONS
SUNDAY NIGHT SEEM REASONABLE. HOWEVER...ALL MODELS SHOW RETURN FLOW
DEVELOPING FROM MONDAY ON WHICH COULD PRODUCE RAIN IF SUFFICIENT
MOISTURE/INSTABILITY IS PRESENT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 637 PM CDT TUE MAY 28 2013

A NEARLY STALLED BOUNDARY IS INTERACTING WITH UPPER DISTURBANCES
AND WILL CONTINUE TO PRODUCE AREAS OF THUNDERSTORMS AND SHOWERS
THE NEXT 24 TO 36 HOURS. SKIES WILL TEND TO BE PARTLY TO MOSTLY
CLOUDY WITH CEILINGS MAINLY 3-5+K AGL. CEILINGS AND VISIBILITIES
WILL BE MVFR TO IFR AT TIMES IN THE SHOWERS AND STORMS. MOST
TERMINALS WILL BE AT THE HIGHEST RISK OF STORMS THROUGH 08Z.
THEN...ANOTHER ROUND OF STORMS MAY REDEVELOP AFTER NOON TOMORROW.
WINDS WILL TEND TO BE OUT OF THE SOUTH TO SOUTHWEST AT 5 TO 10 KTS
EXCEPT MUCH HIGHER TO 40 KTS OR MORE IN THE STRONGER STORMS.

NICHOLS

&&

.HYDROLOGY...
ISSUED AT 245 PM CDT TUE MAY 28 2013

HEAVY RAINFALL AMOUNTS IN THE RANGE OF 2 TO 6 INCHES FELL OVER THE
MEMORIAL DAY WEEKEND MAINLY SOUTHWEST OF DUBUQUE TO STERLING ROCK
FALLS LINE. THIS HAS LED TO SIGNIFICANT RISES AND FLOODING ON
TRIBUTARY RIVERS IN EASTERN IOWA AND WEST CENTRAL ILLINOIS.
FLOODING IS ALSO OCCURRING ON THE MISSISSIPPI RIVER SOUTH OF
MUSCATINE. HIGH LEVELS OF MOISTURE WILL CONTINUE THREAT OF VERY
HEAVY RAINFALL WITH THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT.
ANY HEAVY RAIN MAY LEAD TO FLASH FLOODING DUE TO THE SATURATED
GROUND.

THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH END OF THE WEEK AS
LITTLE CHANGE IS EXPECTED WITH THE OVERALL WEATHER PATTERN. AT THIS
TIME...IT APPEARS THAT THE NEXT ENHANCED RISK FOR HEAVY RAIN WILL BE
THURSDAY.

MODERATE TO MAJOR FLOODING IS POSSIBLE ON MANY AREA RIVERS OVER THE
NEXT WEEK. THE MAGNITUDE AND DURATION OF RIVER FLOODING WILL OF
COURSE BE DEPENDENT ON HOW MUCH ADDITIONAL RAINFALL OCCURS OVER THE
NEXT SEVERAL DAYS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CEDAR-CLINTON-
     DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-
     LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CLARK-SCOTLAND.

&&

SYNOPSIS...05
SHORT TERM...05
LONG TERM...08
AVIATION...NICHOLS
HYDROLOGY...05/SHEETS
Hazardous weather outlook, May 28, 3:32 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT TUE MAY 28 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-292045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
332 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR
MUCH OF THE OUTLOOK AREA SOUTH OF HIGHWAY 30.

THUNDERSTORMS WILL REDEVELOP BY LATE AFTERNOON AND CONTINUE
OVERNIGHT. THE ENVIRONMENT WILL REMAIN FAVORABLE FOR LOCALLY
HEAVY RAIN. IF STORMS BECOME ORGANIZED TONIGHT THEN THE FLASH
FLOOD WATCH MAY BE EXTENDED THROUGH THE NIGHT.

THUNDERSTORMS THAT OCCUR THIS AFTERNOON AND EVENING WILL ALSO
HAVE A THREAT OF SEVERE WEATHER. THE STORM PREDICTION CENTER HAS
PLACED MUCH OF THE AREA IN A SLIGHT RISK OF SEVERE STORMS WITH THE
GREATEST POTENTIAL ALONG AND SOUTH OF INTERSTATE 80. LARGE HAIL
AND DAMAGING THUNDERSTORMS WINDS ARE THE PRIMARY THREAT THIS
AFTERNOON AND THIS EVENING. AN ISOLATED TORNADO IS ALSO POSSIBLE.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH WEDNESDAY NIGHT...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE. THE PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL...
ALTHOUGH AN ISOLATED SEVERE STORM WITH DAMAGING WIND AND LARGE HAIL
CANNOT BE RULED OUT...ESPECIALLY OVER EAST CENTRAL IOWA.

THURSDAY AND THURSDAY NIGHT...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA. DAMAGING WIND AND
LARGE HAIL WILL BE POSSIBLE...ESPECIALLY IN THE AFTERNOON AND
EVENING HOURS. HEAVY RAIN AND FLASH FLOODING WILL ALSO BE
POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT. AT
THIS TIME...IT APPEARS THE PROBABILITY FOR SEVERE STORMS IS LOW.
THERE WILL BE A CONTINUED POTENTIAL FOR HEAVY RAIN AND FLASH
FLOODING FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Local storm report, May 28, 7:31 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             W PLEASANT PLAIN        41.15N 91.86W
05/28/2013  M0.25 INCH       JEFFERSON          IA   TRAINED SPOTTER

&&

DC
Local storm report, May 28, 7:34 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             PACKWOOD                41.13N 92.08W
05/28/2013  M0.75 INCH       JEFFERSON          IA   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL. ALSO NEAR ZERO VISIBILITY IN
            TORRENTIAL RAIN.

&&

HAASE
Local storm report, May 28, 7:48 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       1 W CAMBRIDGE           41.30N 90.20W
05/28/2013  M1.00 INCH       HENRY              IL   TRAINED SPOTTER

            ONE INCH OF RAIN IN THE PAST HOUR. MINOR FLOODING SO FAR.

&&

HAASE
Local storm report, May 28, 7:56 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
756 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     FAIRFIELD               41.01N 91.97W
05/28/2013  E60 MPH          JEFFERSON          IA   PUBLIC

            SPOTTER ESTIMATED WIND SPEEDS OF 60 TO 70 MPH. VISIBILITY
            IN HEAVY RAIN ESTIMATED TO BE AROUND A QUARTER OF A MILE.

&&

DC
Local storm report, May 28, 7:57 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     FAIRFIELD               41.01N 91.97W
05/28/2013  E70.00 MPH       JEFFERSON          IA   PUBLIC

            SPOTTER ESTIMATED WIND SPEEDS OF 60 TO 70 MPH. VISIBILITY
            IN HEAVY RAIN ESTIMATED TO BE AROUND A QUARTER OF A MILE.

&&

DC
Local storm report, May 28, 8:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
840 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     MOUNT PLEASANT MUNICIPA 40.95N 91.52W
05/28/2013  M44 MPH          HENRY              IA   AWOS

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:27 PM CDTSpecial Weather StatementDVNWashington63 min
May 28, 7:39 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Jefferson, Keokuk, Louisa, Washington66 min
May 28, 7:44 PM CDTFlash Flood WarningDVNLouisa9 hr
May 28, 8:34 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa, Muscatine, Scott56 min
May 28, 8:50 PM CDTRiver Flood WarningDVNVan Buren4 days
May 28, 9:07 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren23 min
May 28, 9:33 PM CDTSpecial Weather StatementDVNLee57 min
May 29, 4:50 AM CDTAreal Flood WarningDVNDes Moines6 hr
May 29, 3:18 PM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more54 hr
May 29, 4:45 PM CDTSevere Thunderstorm WarningDVNBuchanan45 min
May 29, 5:01 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Linn44 min
May 29, 5:25 PM CDTSpecial Weather StatementDVNBenton, Buchanan50 min
May 29, 5:35 PM CDTSevere Thunderstorm WarningDVNDelaware40 min
May 29, 6:07 PM CDTFlash Flood WarningDVNBenton, Buchanan, Delaware, Iowa, Linn6 hr
May 29, 6:58 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn47 min
May 28, 7:29 PM CDTFlash Flood WarningDVNBureau, Henry, Putnam9 hr
May 28, 9:31 PM CDTSpecial Weather StatementDVNRock Island44 min
May 29, 1:07 AM CDTSpecial Weather StatementDVNClark, Scotland53 min
May 29, 4:00 AM CDTRiver Flood WarningDVNClark4 days
May 29, 7:50 AM CDTAreal Flood WarningDVNScotland12 hr

Nearby

River Flood Warnings in Iowa, 2013River Flood Warnings in Missouri, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.